New York, 2009

Hail and Damaging Wind in New York, June 30, 2009

June 30, 2009 · NWS BTV · 4 events in 2 counties and zones

On the afternoon of June 30th, an unseasonably cold and strong upper level low pressure system was located across the eastern Great Lakes. Mid-level shortwave energy rotated around this upper low into a moderately unstable air mass across northern New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

On the afternoon of June 30th, an unseasonably cold and strong upper level low pressure system was located across the eastern Great Lakes. Mid-level shortwave energy rotated around this upper low into a moderately unstable air mass across northern New York.

This resulted in numerous showers and thunderstorms across New York, some locally severe with several reports of nickel size hail along with heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 30, 1:50 PM EST, 2 minutes earlier.

Area forecast discussion, Jun 30, 1:50 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
250 PM EDT TUE JUN 30 2009

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE WILL REMAIN NEARLY STATIONARY ACROSS THE
EASTEN GREAT LAKES AND SOUTHERN ONTARIO INTO FRIDAY. THIS WILL
MAINTAIN AN ACTIVE AND UNSETTLED WEATHER PATTERN ACROSS THE AREA
THROUGH THE PERIOD...WITH DAILY CHANCES OF SHOWERS AND THUNDERSTORMS
AND LOCALLY HEAVY RAINFALL POSSIBLE. A BRIEF PERIOD OF FAIR WEATHER
IS EXPECTED BY THIS COMING SATURDAY...BEFORE ADDITIONAL UPPER LEVEL
LOW PRESSURE AND PRECIPITATION AFFECT THE AREA BY SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 250 PM EDT TUESDAY...ANOTHER ACTIVE WEATHER DAY UNFOLDING AS
UPPER LEVEL LOW PRESSURE SPINS IN PLACE ACROSS THE EASTERN LAKES.
DISTINCT MOISTURE CHANNELLING AND DYNAMICAL FORCING FROM
APPROACHING UPPER SHORTWAVE WILL ALLOW WIDESPREAD CONVECTION...SOME
STRONG TO POSSIBLY SEVERE TO AFFECT THE WESTERN HALF OF THE FCST
AREA INTO THE EVENING HOURS. RELATIVELY MARGINAL DEEP LYR
SHEAR SHOULD PRECLUDE WIDESPREAD SVR...THOUGH MOST ROBUST CELLS
COULD DROP SOME LARGE HAIL AND STRONG DOWNBURST WINDS. BEST FOCUS
AGAIN SHOULD BE ACROSS THE WESTERN HALF OF VERMONT INTO THE DACKS
WHERE SVR WATCH 533 REMAINS IN EFFECT UNTIL 7 PM. OF POSSIBLY MORE
CONCERN WILL BE POTENTIAL TRAINING OF CELLS ACROSS THE CHAMPLAIN
VALLEY INTO THE ADIRONDACKS THIS EVENING...WHERE MODEL LL MOISTURE
CONVERGENCE FIELDS ARE EXTREMELY IMPRESSIVE. THIS WILL NEED TO BE
MONITORED CLOSELY...AS POTENTIAL DOES EXIST FOR LOCALLY EXCESSIVE
RAINFALL IN THIS REGION. A FLASH FLOOD WATCH WILL BE ISSUED FOR
THESE AREAS ACCORDINGLY FOR THIS EVENING INTO TONIGHT. (SEE HYDRO
DISCUSSION ABOVE).

OVERNIGHT LOWS STILL GENERALLY IN THE 55 TO 62 DEGREE RANGE...
SLIGHTLY COOLER IN A FEW SPOTS. ALSO CONTINUED IDEA OF PATCHY FOG
GIVEN THE MOIST ANTECEDENT CONDS AND NEAR SATURATED NOCTURNAL BNDRY
LYR.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 250 PM EDT TUESDAY...CONTINUED UNSETTLED WEATHER TO CONTINUE
INTO THE REMAINDER OF THE SHORT TERM AS AFOREMENTIONED UPPER LOW
PRESSURE STAYS PUT ACROSS THE ERN LAKES/SRN ONTARIO. SPOKES OF
MOISTURE CONVERGENCE WITH DYNAMICAL SUPPORT FROM UPPER SHORTWAVES
SHOULD ALLOW SCT/NUMEROUS CONVECTIVE ACTIVITY TO DEVELOP THROUGH THE
PERIOD...WITH THE BEST FOCUS OCCURRING DURING THE TIME OF PEAK
HEATING DURING THE AFTERNOON AND EARLY EVENING. WHILE DEEP LYR
SHEAR AND ASSOC SVR THREAT FAIRLY MARGINAL...CANT RULE OUT A FEW
STRONGER CELLS EITHER DAY. OF ADDITIONAL THREAT WILL BE POTENTIAL
TRAINING OF CELLS GIVEN SUCH LOW MBE VELOCITIES. THUS LOCALLY
EXCESSIVE RAFL WILL ONCE AGAIN BE POSSIBLE. AS A RESULT...HIGH POPS
WILL BE MAINTAINED IN THE WED/THU TIME FRAME. TEMPS FAIRLY
UNIFORM...WITH WITHOUT ANY STRONG ADVECTIVE PROCESSES A PERSISTENCE
FCST THE BEST BET HERE. MAX VALUES GENERALLY IN THE 70S...AND LOWS
FROM THE M50S TO LOWER 60S...ABOUT 2-4 DEG BELOW CLIMATOLOGICAL
EARLY JULY NORMALS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 250 PM TUESDAY...NO BIG CHANGES FROM PREVIOUS FCSTS. GUIDANCE
STILL INDICATING UNSETTLED WEATHER INTO THE BIG HOLIDAY WEEKEND. AS
THE EXTENDED PERIOD STARTS...WELL STILL HAVE AN UPPER LOW TO DEAL
WITH SO THE BROKEN RECORD WILL CONTINUE. 12Z GFS IS SUGGESTING THAT
LOW WILL FINALLY START TO KICK OUT ON SATURDAY. ALTHOUGH THAT SOUNDS
LIKE GOOD NEWS...ITS ONLY GETTING KICKED OUT BECAUSE ANOTHER UPPER
LOW IS PROGGED TO DROP INTO THE LONG WAVE TROF EARLY SUNDAY. LOOKS
LIKE THAT UPPER LOW MAY HAVE SOME DECENT DYNAMICS WITH IT AS
WELL...SO PERHAPS SOME SORT OF ORGANIZED CONVECTIVE EVENT ON SUNDAY?
THAT 2ND LOW DOESNT LOOK TO HANG AROUND AS LONG...PERHAPS A COUPLE
OF DAYS. LONGER TERM GUIDANCE HINTING THAT A RIDGE...YES A
RIDGE...WILL BUILD IN BY MIDDLE OF NEXT WEEK. SO WHAT DOES THIS ALL
MEAN FOR THE WEEKEND? PRIMARILY SCATTERED SHOWERS AND THUNDERSTORMS
EACH AFTN AND EVENING. WONT BE WASHOUTS EACH DAY...BUT MOST PLACES
SHOULD GET AN HOUR OR TWO OF RAIN. WILL CROSS MY FINGERS THAT
ALTHOUGH NATURE WILL PROVIDE SOME FIREWORKS EACH DAY...THEY WILL BE
PRETTY MUCH GONE BY THE TIME MID EVENING COMES FOR THE SCHEDULED
FIREWORKS SHOWS.  GENERALLY FOLLOWED GUIDANCE...SO A LOT OF P/M CLDY
WITH 40-60% CHANCE OF PRECIP.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THROUGH 18Z WEDNESDAY...BIGGEST FCST ISSUE IS THE SHORT TERM
TIMING OF SHRA/TSRA ACROSS THE REGION. HAVE A FIRST MINOR ROUND OF
ACTIVITY NEAR KBTV AND KMSS SITES...HOWEVER LARGER MASS OF
PRECIPITATION IS OFF TO THE SOUTH. EXPECT ALL TAF SITES TO GET
INTO THE ACTION WITH TSRA BTWN APPROX 20Z-24Z. COULD HAVE RESIDUAL
-SHRA CONTINUING ON A FEW HOURS AFTER THE MAIN ACTION. THINK
PRECIP CHANCES WILL BE OVER BY 05Z. SOME CONCERN FOR LOW CIGS/VSBY
OVERNIGHT. GUIDANCE SUGGESTING IFR CONDITIONS ACROSS THE REGION
AFTER 06Z. DIDNT GO THAT LOW EXCEPT IN MORE IFR PRONE LOCATIONS
SUCH AS MPV AND SLK. WEDNESDAY SHOULD BE SIMILAR TO TODAY...WITH
SHRA/TSRA DEVELOPING AFTER 15Z.

OUTLOOK 18Z WEDNESDAY THROUGH SATURDAY...STAGNANT WX PATTERN
THROUGH THE PERIOD. LOOK FOR PRIMARILY AFTN/EVG SHRA/TSRA EACH DAY
WITH MVFR TO BRIEF IFR CONDITIONS.

&&

.HYDROLOGY...
WIDESPREAD DEEP CONVECTION TO PUSH SOUTH TO NORTH AND AFFECT MANY
AREAS INTO THE EVENING/EARLY OVERNIGHT HOURS WITH MORE ROBUST CORES
PRODUCING RAFL RATES NEARING 2 IN/HR. MODELS HIGHLIGHTING QUITE
IMPRESSIVE LL MOISTURE CONVERGENCE/LIFT THIS EVENING ACROSS THE
CHVLY INTO THE DACKS WOULD NOT BE SUPRIZED TO SEE A FEW AREAS EASILY
PICK UP THESE AMTS IF NOT SOMEWHAT HIGHER. THIS COULD CERTAINLY LEAD
TO FLASH FLOOD CONCERNS...ESP IN THE DACKS WHERE STEEP TERRAIN AND
RELATIVELY LOW 1-3HR HEADWEATER FFG VALUES EXIST. WITH CURRENT
TRENDS IN RADAR IMAGERY SOUTH OF OUR AREA...HAVE COORDINATED W/WFO
ALY AND ISSUED A FLASH FLOOD WATCH FOR THE DACKS INTO WESTERN VT
THROUGH TONIGHT.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VTZ001-002-005-009-
     011-016>019.
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ028>031-034-035.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...NASH
AVIATION...NASH
HYDROLOGY...JMG
Hazardous weather outlook, Jun 30, 11:07 AM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1207 PM EDT TUE JUN 30 2009

NYZ026>031-034-035-087-VTZ001-002-005-009-011-012-016>019-011615-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
1207 PM EDT TUE JUN 30 2009

...SEVERE THUNDERSTORM WATCH 533 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AS AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE EASTERN GREAT LAKES
MOVES VERY LITTLE...EXPECT MORE SHOWERS AND THUNDERSTORMS
WEDNESDAY AND THURSDAY AND THESE STORMS WILL CONTINUE TO HAVE THE
POTENTIAL FOR HEAVY DOWNPOURS. THE UNSETTLED WEATHER IS EXPECTED
TO CONTINUE INTO THE HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN ACTIVATED ACROSS NORTHERN NEW YORK AND
VERMONT.

VTZ003-004-006>008-010-011615-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-
1207 PM EDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT AND NORTHWEST VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
NORTHEASTERN HALF OF VERMONT BY LATER THIS AFTERNOON AND INTO THIS
EVENING. A FEW OF THE STRONGER STORMS MAY CONTAIN SMALL HAIL AND
GUSTY WINDS...BUT SHOULD BE BELOW SEVERE THRESHOLDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AS AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE EASTERN GREAT LAKES
MOVES VERY LITTLE...EXPECT MORE SHOWERS AND THUNDERSTORMS
WEDNESDAY AND THURSDAY AND THESE STORMS WILL CONTINUE TO HAVE THE
POTENTIAL FOR HEAVY DOWNPOURS. THE UNSETTLED WEATHER IS EXPECTED
TO CONTINUE INTO THE HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN ACTIVATED ACROSS VERMONT...MAINLY FOR
POSSIBLE SEVERE THUNDERSTORMS ACROSS THE SOUTHERN AND WESTERN
PORTIONS OF THE STATE.

JMG

In the hours before

Special weather statement, Jun 30, 10:09 AM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1109 AM EDT TUE JUN 30 2009

NYZ026>031-034-035-087-VTZ001-002-005-009-011-012-016>019-301800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-
WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES...RUTLAND...SPRINGFIELD...
WHITE RIVER JUNCTION...ENOSBURG FALLS...RICHFORD...UNDERHILL...
BRISTOL...RIPTON...EAST WALLINGFORD...KILLINGTON
1109 AM EDT TUE JUN 30 2009

...STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...

SCATTERED STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON ACROSS NORTHERN NEW YORK AND PARTS OF
VERMONT. THE GREATEST THREAT AREA WILL BE ALONG AND SOUTH OF A
MASSENA TO PLATTSBURGH TO WHITE RIVER JUNCTION LINE...WHERE
SURFACE HEATING WILL BE THE STRONGEST...RESULTING IN THE BEST
INSTABILITY. THE PRIMARY THREAT WILL BE NICKEL TO QUARTER SIZE
HAIL STONES.. ISOLATED WIND DAMAGE MAY ALSO OCCUR.

FURTHERMORE...THESE NUMEROUS THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. CURRENT
INDICATIONS SUGGEST THE GREATEST RAINFALL AMOUNTS WILL OCCUR
ACROSS THE HIGHER TERRAIN OF THE NORTHERN ADIRONDACK MOUNTAINS IN
NEW YORK. RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH ISOLATED 3 INCH
AMOUNTS WILL BE POSSIBLE...WHICH WILL CAUSE RAPID RISES ON LOCAL
STREAMS AND RIVERS AND THE POTENTIAL FOR ISOLATED FLASH FLOODING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.
Special weather statement, Jun 30, 10:34 AM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1134 AM EDT TUE JUN 30 2009

NYZ026-027-029-030-087-301630-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-
1134 AM EDT TUE JUN 30 2009

...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN AND ST. LAWRENCE
COUNTIES...

AT 1130 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM WEST
POTSDAM TO CARRY FALLS RESERVOIR TO HORSESHOE LAKE...MOVING NORTHEAST
AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR NORWOOD AROUND 1145 AM...STOCKHOLM CENTER
AROUND NOON...WINTHROP AROUND 1215 PM AND NORTH LAWRENCE AROUND 1230
PM.

LAT...LON 4466 7406 4442 7399 4440 7414 4415 7410
      4413 7415 4413 7424 4409 7457 4409 7464
      4440 7474 4467 7525 4493 7458
Special weather statement, Jun 30, 11:31 AM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1231 PM EDT TUE JUN 30 2009

NYZ026-027-029>031-087-301730-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WESTERN CLINTON NY-
1231 PM EDT TUE JUN 30 2009

...STRONG THUNDERSTORMS WILL AFFECT CLINTON...FRANKLIN AND ST.
LAWRENCE COUNTIES...

AT 1230 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM HELENA
TO DICKINSON TO DUANE CENTER TO RAINBOW LAKE TO RAY BROOK...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR ROOSEVELTOWN AROUND 1230 PM...HOGANSBURG
AROUND 1245 PM...BOMBAY AROUND 100 PM...WESTVILLE CENTER AROUND 115
PM AND CONSTABLE AROUND 130 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY
EVENING FOR NORTHERN NEW YORK AND WESTERN VERMONT.

LAT...LON 4500 7476 4499 7469 4501 7464 4497 7401
      4416 7418 4416 7498 4499 7488 4501 7478
Special weather statement, Jun 30, 12:06 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
106 PM EDT TUE JUN 30 2009

NYZ028-VTZ001-002-005-301800-
EASTERN CLINTON NY-GRAND ISLE VT-WESTERN CHITTENDEN VT-
WESTERN FRANKLIN VT-
106 PM EDT TUE JUN 30 2009

...THUNDERSTORMS WILL AFFECT CHITTENDEN...CLINTON...FRANKLIN
AND GRAND ISLE COUNTIES...

AT 104 PM EDT...THUNDERSTORMS WERE DEVELOPING IN WESTERN
CHITTENDEN COUNTY IN VERMONT...AND WERE MOVING NORTH AT 15 MPH.

THESE STORMS MAY PRODUCE SMALL HAIL. HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

THESE STORMS WILL BE NEAR WEST MILTON AROUND 110 PM...EXIT 18 I89
AROUND 120 PM...GEORGIA PLAINS AROUND 130 PM...BURTON ISLAND STATE
PARK AROUND 140 PM...WOODS ISLAND STATE PARK AROUND 150 PM AND NORTH
HERO AROUND 200 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY
EVENING FOR NORTHERN NEW YORK AND WESTERN VERMONT.

LAT...LON 4493 7351 4501 7314 4455 7303 4450 7327

MB
Special weather statement, Jun 30, 1:02 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
202 PM EDT TUE JUN 30 2009

VTZ001-002-005-017-301900-
EASTERN CHITTENDEN VT-GRAND ISLE VT-WESTERN CHITTENDEN VT-
WESTERN FRANKLIN VT-
202 PM EDT TUE JUN 30 2009

...A STRONG THUNDERSTORM WILL AFFECT CHITTENDEN...FRANKLIN AND GRAND
ISLE COUNTIES...

AT 159 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MALLETTS
BAY...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
HEAVY RAINFALL IS ALSO POSSIBLE.

THIS STORM WILL BE NEAR EXIT 16 I89 AROUND 215 PM...ESSEX JUNCTION
AROUND 230 PM...COLCHESTER AROUND 245 PM AND MILTON AROUND 300 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY
EVENING FOR NORTHERN NEW YORK AND WESTERN VERMONT.

LAT...LON 4457 7285 4437 7321 4443 7330 4446 7330
      4448 7331 4453 7333 4455 7333 4475 7312

MB

The radar

The Burlington radar (KCXX), 76 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Essex

When
June 30, 1:52 PM EST
Where
Essex County, 1.47 mi NNE of Ft Ticonderoga
Measured
0.88 in hail
Reported by
Public
Coordinates
43.850, -73.390

Nickel size hail reported.

Hail, Essex

When
June 30, 2:30 PM EST
Where
Essex County, Elizabethtown
Measured
0.88 in hail
Reported by
Public
Coordinates
44.220, -73.600

Nickel size hail reported.

Hail, Essex

When
June 30, 3:40 PM EST
Where
Essex County, 2.03 mi NW of Severance
Measured
0.88 in hail
Reported by
Post Office
Coordinates
43.900, -73.750

Nickel size hail reported.

Thunderstorm Wind, Clinton

When
June 30, 5:10 PM EST
Where
Clinton County, Peru
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
44.580, -73.530

Several large branches and power lines downed by thunderstorm winds in Peru.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168758, 168759, 168760, 168762.